Alert archive / Ohio / Areal Flood Warnings in 2017

Areal Flood Warning 1, NWS Cleveland, OH

January 12, 201722 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this areal flood warning at Jan 12, 2017, 8:34 AM EST for 22 counties in Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 8:34 AM EST (13:34 UTC)
Expired
Jan 12, 2017, 5:30 PM EST
In force
9 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None
All 24 counties

Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Cuyahoga County, OH, Geauga County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lake County, OH, Lorain County, OH, Mahoning County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Seneca County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Wyandot County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Jan 12, 7:12 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 12, 7:12 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
712 AM EST Thu Jan 12 2017

.SYNOPSIS...
A slow moving cold front over the area will push off to the
southeast into tonight. High pressure over minnesota will move east
over the area friday, weaken some saturday then rebuild over lake
erie sunday before moving off to the northeast monday. A series of
lows will come out of texas monday through wednesday and move
northeast into the area along a slow moving cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As the wave along the cold front moves ne of leri it should provide
the kick to keep the front moving se to be near the oh river by 00z
this evening. The overrunning rain behind the front should shift
into just the se by the end of the day. The airmass is unstable
enough for some thunder to occur but not any severe wx.

The bigger issue is possible flooding from added rain today and
melting snow and ground that may still be partially frozen in some
spots. Will continue with the flood watch that goes thru this
evening for roughly the east half of the cwa. Including the current
rainfall since midnight, all but the nw should see two-thirds to an
inch and a quarter of rainfall thru this afternoon.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As high pressure builds toward the area from the nw, the remaining
good moisture should get pushed se of the cwa by midnight, so the
precip should be done by then. Colder air gradually pushes se across
the cwa tonight with lows expected to be into the low to mid 20s by
daybreak fri.

The high pushing east across the lake should keep conditions dry
with seasonal temps fri. As the high shifts off to the ne fri night,
moisture will quickly spread ne back across the area with possible
light wintry precip developing in the south by the end of fri night
but a little more likely on sat. However...there are still model
differences for sat on how far north this precip will push.

The wave responsible to the possible precip on sat will move east
thru VA by midday sun while high pressure over the upper midwest
builds into lake erie. This should push the moisture and precip
threat se of the cwa for sun then things are expected to start to
change again by late sun night.

The first in a series of lows should come out of TX and move nne
toward lmic by late mon night. The mid and upper flow from the sw
will rapidly push overrunning moisture ne into the cwa sun night.
Aloft it currently looks to be too warm for snow by the end of sun
night for much of the cwa so this could be a situation for fzra to
occur as ground temps may not rise enough to get above freezing
before the precip arrives.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term begins on Monday with models showing an upper low over
KS and a short wave ridge just to our west. At the surface a warm
front will extend east from low pressure in KS into the lower Ohio
Valley. The airmass across the region will be fairly moist and both
the GFS and ECMWF show low/mid level flow into the area out of the
GLFMX. The surface low will move northeast across the Great Lakes
Tuesday into Canada on Wednesday dragging a cold front through the
area late Tuesday and Wednesday. Ahead of the cold front the pattern
is very wet so will have high chance and likely pops starting Monday
night and continuing through Wednesday night. Precip type will be
rain with the exception of early monday morning where we could get a
r/s/zr mix...and late wednesday night when a r/s mix is possible.
Temps above normal.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Cold front working its way east/southeast across the area
extending now from near a CYXU-KTDZ-KTYQ line. Line of showers
with possibly a little embedded thunder was ahead of the front and
covered most southern and eastern counties. Currently expecting
the front and associated precip to slow to a crawl this morning as
a wave of low pressure rides northeast along the front. This
afternoon the front will move southeast of the area as the wave
move northeast. For this morning am expecting IFR fog across sern
lwr MI to drop into the northwest. Also expecting IFR along the
central lakeshore and into KCLE. Elsewhere conditions will remain
mainly MVFR into the morning hours but will likely drop to IFR and
lower cigs drop into the area post front. Expecting IFR lifting to
MVFR overnight most places.

OUTLOOK...Non-VFR possible Thursday night through Friday and again
Saturday through Saturday night.

&&

.MARINE...
Will allow the small craft on the western basin to end at 4pm as
planned. Could be close right at 4am but winds will be dropping
quickly as the cold front moves in from the northwest. Will continue
the rest of the small craft headline as is through 10am. The cold
front will drop southeast of the lake this afternoon.  High pressure
will build in across the central lakes on Friday keeping the primary
flow out of the northwest. Winds will be light but turn northeast to
east friday night as the high passes to our north. Flow will remain
light Saturday through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this evening for OHZ011>014-020>023-
     029>033-089.
PA...Flood Watch through this evening for PAZ001>003.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     LEZ146>149.

&&

SYNOPSIS...Adams
NEAR TERM...Adams
SHORT TERM...Adams
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jan 12, 4:00 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EST THU JAN 12 2017

OHZ003-006>010-017>019-027-028-036>038-047-130900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-MORROW-HOLMES-KNOX-
400 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

MODERATE RAINFALL IS POSSIBLE AT TIMES TODAY. RISES IN AREA
STREAMS AND RIVERS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-020>023-029>033-089-PAZ001>003-130900-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
400 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

WINDS COULD GUST TO 40 MPH THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
400 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 11:47 PM ESTSpecial Weather StatementCLELucas, Wood58 min
Jan 12, 6:29 AM ESTRiver Flood WarningCLELake53 hr
Jan 12, 8:15 AM ESTRiver Flood WarningCLELake17 hr
Jan 12, 8:20 AM ESTRiver Flood WarningCLETrumbull49 hr
Jan 12, 9:28 AM ESTRiver Flood WarningCLESummit16 hr
Jan 12, 9:28 AM ESTRiver Flood WarningCLECuyahoga26 hr
Jan 12, 9:28 AM ESTRiver Flood WarningCLETrumbull44 hr
Jan 12, 9:40 AM ESTAreal Flood AdvisoryCLEErie, Hancock, Lucas, Ottawa, Sandusky, Wood6 hr
Jan 12, 10:16 AM ESTSpecial Weather StatementCLEAshtabula74 min
Jan 12, 10:31 AM ESTRiver Flood WarningCLEStark25 hr
Jan 12, 11:59 AM ESTSpecial Weather StatementCLEPortage, Summit61 min
Jan 12, 12:32 PM ESTSevere Thunderstorm WarningCLEAshland, Morrow, Richland, Wayne43 min
Jan 12, 1:31 PM ESTSevere Thunderstorm WarningCLEStark, Wayne29 min
Jan 12, 1:37 PM ESTSevere Thunderstorm WarningCLEMahoning38 min
Jan 12, 4:49 PM ESTRiver Flood WarningCLEMahoning, Trumbull29 hr
Jan 12, 4:53 PM ESTRiver Flood WarningCLEHolmes, Wayne52 hr
Jan 12, 5:30 PM ESTAreal Flood AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Geauga, Hancock and 19 more18 hr
Jan 12, 12:06 PM ESTRiver Flood WarningCLECrawford57 hr

Nearby

Areal Flood Warnings in Ohio, 2017Areal Flood Warnings in Pennsylvania, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.